Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Pseudo-integral operators


Author: A. R. Sourour
Journal: Trans. Amer. Math. Soc. 253 (1979), 339-363
MSC: Primary 47G05; Secondary 47B38
DOI: https://doi.org/10.1090/S0002-9947-1979-0536952-2
MathSciNet review: 536952
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ (X,\,\mathcal{a},\,m)$ be a standard finite measure space. A bounded operator T on $ {L^2}(X)$ is called a pseudo-integral operator if $ (Tf)(x)\, = \,\int {f(y)\,\mu (x,\,dy)} $, where, for every x, $ \mu (x,\, \cdot \,)$ is a bounded Borel measure on X. Main results: 1. A bounded operator T on $ {L^2}$ is a pseudo-integral operator with a positive kernel if and only if T maps positive functions to positive functions. 2. On nonatomic measure spaces every operator unitarily equivalent to T is a pseudo-integral operator if and only if T is the sum of a scalar and a Hilbert-Schmidt operator. 3. The class of pseudo-integral operators with absolutely bounded kernels form a selfadjoint (nonclosed) algebra, and the class of integral operators with absolutely bounded kernels is a two-sided ideal. 4. An operator T satisfies $ (Tf)(x)\, = \,\int {f(y)\,\mu (x,\,dy)} $ for $ f\, \in \,{L^\infty }$ if and only if there exists a positive measurable (almost-everywhere finite) function $ \Omega $ such that $ \left\vert {(Tf)(x)} \right\vert\, \leqslant \,{\left\Vert f \right\Vert _\infty }\Omega (x)$.


References [Enhancements On Off] (What's this?)

  • [1] M. B. Abrahamse and T. L. Kreite, The spectral multiplicity of a multiplication operator, Indiana Univ. Math. J. 22 (1973), 845-857. MR 0320797 (47:9331)
  • [2] W. Arveson, Operator algebras and invariant subspaces, Ann. of Math. (2) 100 (1974), 433-532. MR 0365167 (51:1420)
  • [3] -, An invitation to $ {C^{\ast}}$-algebras, Springer-Verlag, New York, 1976.
  • [4] R. B. Ash, Real analysis and probability, Academic Press, New York, 1972. MR 0435320 (55:8280)
  • [5] F. F. Bonsall and J. Duncan, Complete normed algebras, Springer-Verlag, New York, 1973. MR 0423029 (54:11013)
  • [6] N. Bourbaki, Eléménts de mathématique, Livre VI: Intégration. Chapitre 6: Intégration vectorielle, Hermann, Paris, 1959.
  • [7] N. Dunford and J. T. Schwartz, Linear operators, Part I, Interscience, New York, 1958.
  • [8] P. A. Fillmore, J. G. Stampfli and J. P. Williams, On the essential numerical range, the essential spectrum, and a problem of Halmos, Acta Sci. Math. (Szeged) 33 (1972), 179-192. MR 0322534 (48:896)
  • [9] I. C. Gohberg and M. G. Krein, Theory and applications of Volterra operators in Hilbert space, Transl. Math. Monographs, vol. 24, Amer. Math. Soc., Providence, R.I., 1969. MR 0264447 (41:9041)
  • [10] P. R. Halmos, A Hilbert space problem book, Van Nostrand, New York, 1967. MR 0208368 (34:8178)
  • [11] G. H. Hardy, J. E. Littlewood, and G. Polya, Inequalities, Cambridge Univ. Press, London, 1934.
  • [12] K. Hoffman, Banach spaces of analytic functions, Prentice-Hall, Englewood Cliffs, N.J., 1962. MR 0133008 (24:A2844)
  • [13] Y. Katznelson, An introduction to harmonic analysis, Wiley, New York, 1968. MR 0248482 (40:1734)
  • [14] V. B. Korotkov, Integral operators with Carleman kernels, Dokl. Akad. Nauk SSSR 165 (1965), 1496-1499. MR 0209921 (35:816)
  • [15] -, Strong integral operators, Siberian Math. J. 16 (1974), 1137-1140.
  • [16] K. Kuratowski, Topology, Vol. I, Academic Press, New York, 1966. MR 0217751 (36:840)
  • [17] G. Mackey, Borel structure in groups and their duals, Trans. Amer. Math. Soc. 85 (1957), 265-311. MR 0089999 (19:752b)
  • [18] H. L. Royden, Real analysis, 2nd ed., Macmillan, New York, 1968. MR 0151555 (27:1540)
  • [19] H. H. Schaefer, Banach lattices and positive operators, Springer-Verlag, New York, 1974. MR 0423039 (54:11023)
  • [20] R. Schatten, Norm ideals of completely continuous operators, Springer-Verlag, Berlin, 1960. MR 0119112 (22:9878)
  • [21] A. R. Sourour, A note on integral operators (submitted).
  • [22] V. S. Sunder, Unitary orbits of integral operators, Notices Amer. Math. Soc. 24 (1977), A-639.
  • [23] J. Weidmann, Carlemanoperatoren, Manuscripta Math. 2 (1970), 1-38. MR 0283616 (44:846)
  • [24] J. Anderson and J. G. Stampfli, Commutators and compression, Israel J. Math. 10 (1971), 433-441. MR 0312312 (47:874)
  • [25] J. P. Williams, The essential numerical range, unpublished manuscript, 1971.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47G05, 47B38

Retrieve articles in all journals with MSC: 47G05, 47B38


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0536952-2
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society